Clozapine-induced hypersensitivity myocarditis

Maurizio Pieroni, Roberto Cavallaro, Cristina Chimenti, Enrico Smeraldi, Andrea Frustaci

Research output: Contribution to journalArticlepeer-review

Abstract

A rare, but frequently fatal, side effect of the antipsychotic drug clozapine is myocarditis. We report a case of hypersensitivity myocarditis secondary to clozapine administration that was diagnosed in vivo for the first time through endomyocardial biopsy and was successfully treated with corticosteroids. Histologic diagnosis was based on the evidence of eosinophilic infiltration of the endomyocardium and eosinophil degranulation. Endomyocardial biopsy was performed in order to establish or exclude a clear-cut relationship between cardiac dysfunction and clozapine, and was crucial to establish a correct diagnosis and appropriate treatment. Clozapine withdrawal and targeted 8-day, low-dose corticosteroid therapy resolved the symptoms and restored cardiac function.

Original languageEnglish
Pages (from-to)1703-1705
Number of pages3
JournalChest
Volume126
Issue number5
DOIs
Publication statusPublished - Nov 2004

Keywords

  • Differential diagnosis
  • Drug hypersensitivity
  • Endomyocardial biopsy
  • Myocarditis
  • Schizophrenia

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Fingerprint Dive into the research topics of 'Clozapine-induced hypersensitivity myocarditis'. Together they form a unique fingerprint.

Cite this